[Skip to Content]
[Skip to Content Landing]
Article
February 1954

USE OF CORTISONE BY MOUTH IN PREVENTION AND THERAPY OF SEVERE IODISM

Author Affiliations

UNITED STATES AIR FORCE

From the Department of Medicine, United States Air Force Hospital, Nagoya, Honshu, Japan.

AMA Arch Intern Med. 1954;93(2):299-303. doi:10.1001/archinte.1954.00240260135009
Abstract

IODIDE reactions are pernicious. Rich1 described a case in which iodide appeared to cause the destructive lesions of necrotizing arteritis. Deaths due to iodide have been observed, either from angioneurotic laryngeal edema or from exfoliative dermatitis.* In the past therapy for iodide reactions has consisted largely of symptomatic measures, forced fluid, and chloride administration, preferably of the ammonium rather than the sodium salt.

Recently, two reports have appeared on the effect of corticotropin on iodide hypersensitivity. Carey and co-workers4 described a case of severe iodism, with angioneurotic edema, submaxillary adenitis, and extensive exfoliative dermatitis, in which marked improvement occurred within 48 hours after institution of corticotropin therapy. Cessation of therapy resulted in a recurrence of the exfoliation, which again appeared to be controlled by corticotropin administration. Theodos5 reported the case of a patient known to be allergic to iodide, in which the ingestion of about 10 ml.

First Page Preview View Large
First page PDF preview
First page PDF preview
×